Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 179, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2003, 2:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 2:18 PM EDT (18:18 UTC)
- Expired
- Aug 7, 2003, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 071820 FFWPBZ PAC129-072115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE LAST 90 MINUTES JUST NORTH OF CHAMPION NEAR JONES MILLS. FLOODING CAN BE EXPECTED ON THE SMALL TRIBUTARIES OF INDIAN CREEK NORTH OF CHAMPION. * OTHER LOCATIONS IN THE WARNING INCLUDE...DONEGAL... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:50 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 7, 1:50 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 150 PM EDT THU AUG 7 2003 EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE NEARLY STATIONARY. LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE. PIT 64 80 65 79 / 60 40 40 40 HLG 64 79 65 78 / 60 40 40 40 MGW 63 80 66 78 / 60 30 30 40 ZZV 63 80 66 78 / 60 30 30 40 PHD 63 80 66 78 / 60 30 30 40 FKL 61 77 63 75 / 40 40 40 40 DUJ 61 77 63 75 / 40 40 40 40 LBE 62 77 64 76 / 60 40 40 40 BTP 63 78 65 77 / 50 40 40 40 IDI 61 77 63 75 / 40 40 40 40 ODM 58 78 59 69 / 70 50 50 40 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ013>014...PAZ020>021...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 9 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 458 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 7, 1:48 PM EDT, 30 minutes before
PAZ030-072045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT THU AUG 7 2003 HEAVY DOWNPOURS IN SOUTHEAST WESTMORELAND COUNTY... STORMS ARE PRODUCING HEAVY DOWNPOURS IN EASTERN WESTMORELAND COUNTY JUST NORTH OF CHAMPION. OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR. THE HEAVY DOWNPOURS WILL BRING STREAM RISES TO THE SMALL TRIBUTARIES OF INDIAN CREEK NEAR JONES MILLS JUST NORTH OF CHAMPION. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS.
Special weather statement, Aug 7, 1:48 PM EDT, 30 minutes before
PAZ030-072045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT THU AUG 7 2003 HEAVY DOWNPOURS IN SOUTHEAST WESTMORELAND COUNTY... STORMS ARE PRODUCING HEAVY DOWNPOURS IN EASTERN WESTMORELAND COUNTY JUST NORTH OF CHAMPION. OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR. THE HEAVY DOWNPOURS WILL BRING STREAM RISES TO THE SMALL TRIBUTARIES OF INDIAN CREEK NEAR JONES MILLS JUST NORTH OF CHAMPION. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:02 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 6, 9:22 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 7, 7:09 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 7, 7:23 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.